Heat, Wichita
- When
- September 7, 12:00 PM CST to 6:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- ASOS
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 7th and 8th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 7th and 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 7, 11:11 AM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1211 PM CDT Thu Sep 7 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 238 AM CDT Thu Sep 7 2023 Hotter temperatures, fire weather conditions, and the potential for some severe storms are the main concerns today. Models show a sfc low moving from the High Plains across the panhandles and possibly into NW OK by late afternoon with a warm front extending eastward from the low. Hotter temperatures are expected today with triple digit highs across a good portion of the fa. Triple digit heat indices are also expected today with values of 105+ expected across portions of southern OK and north TX. A Heat Advisory is in effect for this afternoon and will add a few counties in western north TX. With the drier air working into western parts of the fa combining with hotter temperatures and dry fuels, elevated fire weather conditions will be possible this afternoon across portions of southwest OK and western north TX. A fire danger statement (RFD) will be issued for this area. Some models are hinting that a few storms may be able to develop late this afternoon and evening. The chances are very low (10%) but if these storms do develop, damaging downburst winds will once again be a concern along with hail. The higher chances (20%) for showers/storms look to be late evening/overnight when storms can develop on the nose of the strengthening llj. The majority of this activity looks like it will occur east of the fa but there is some chance that eastern portions of the fa are affected. && .LONG TERM... (Friday through Wednesday) Issued at 238 AM CDT Thu Sep 7 2023 On Friday, models show the previously mentioned sfc low and associated boundaries shifting S and SE through the day. There is still some uncertainty on timing and position of these features which will have an impact on the temperature forecast, chances for elevated fire weather, and potential area for storm development. Current forecast has triple digit temperatures and heat index values over southern OK and western north TX. With temperatures potentially approaching 110F in SW parts of the fa and heat index values of 105+, a heat advisory could be needed again Friday although as previously mentioned there is still some uncertainty with this. Elevated fire weather conditions could also be possible Friday afternoon in parts of southwest OK and western north TX where some drier air may be able to move into the area and combine with the hot temps and dry vegetation. However, this is still dependent on the position and timing of the sfc low. Models also show a chance for showers/storms to develop as a SE moving shortwave moves across the region and along a boundary extending from the sfc low. The chances will initially be in SE portions of the fa then extend across southern OK and western north TX. Enough instability and shear could develop Friday afternoon/evening for some severe storms in the SE quarter or so of the fa with hail and winds the primary concerns. The weather pattern is still expected to begin to shift to a cooler and wetter pattern over the weekend and continue into next week. High temperatures in the 70s and 80s are expected across the area by Tuesday. More widespread and higher rain chances are also expected over the weekend into next week. Currently the highest PoPs are Sunday night into Monday when a shortwave affects the region. && .AVIATION... (18Z TAFS) Issued at 1209 PM CDT Thu Sep 7 2023 Largely VFR conditions are expected across the area over the next 24 hours. A very low (10 percent) chance exists that showers or storms could impact a few airports in western and northern Oklahoma this evening, while a low (20 percent) chance exists that storms could impact north central Oklahoma during the overnight and early morning hours. Gusty winds and local visibility reductions would be possible with those storms. Otherwise, winds will be southerly before shifting to easterly and northeasterly tomorrow as a cold front enters the area. Meister && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 99 73 99 68 / 10 10 10 10 Hobart OK 105 73 105 69 / 10 10 10 20 Wichita Falls TX 107 78 109 72 / 0 0 10 20 Gage OK 103 63 95 63 / 10 10 0 10 Ponca City OK 96 68 93 65 / 10 20 0 0 Durant OK 105 75 100 69 / 0 10 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Heat Advisory until 7 PM CDT this evening for OKZ039>048-050>052. TX...Heat Advisory until 7 PM CDT this evening for TXZ086-089-090. && SHORT TERM...25 LONG TERM....25 AVIATION...04
Hazardous Weather Outlook National Weather Service Norman OK 318 AM CDT Thu Sep 7 2023 OKZ004>048-050>052-TXZ083>090-080830- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 318 AM CDT Thu Sep 7 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Heat... Heat index values of 105 to 110 will be possible across portions of southern Oklahoma and western north Texas this afternoon. .Fire Weather... Elevated fire weather conditions are possible this afternoon in parts of southwest Oklahoma and western north Texas. .Thunderstorms... There is a very low chance, around 10 percent, of a few isolated storms developing late this afternoon and evening across portions of western and northern Oklahoma. If these storms develop, they could become severe with damaging winds and hail possible. There is a higher chance, 20 percent, of some showers and thunderstorms late this evening and overnight, generally along and east of I-35. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Heat... Triple digit temperatures and heat index values will be possible across parts of southern Oklahoma and western north Texas Friday afternoon. .Fire Weather... Elevated fire weather conditions will be possible in parts of southwest Oklahoma and western north Texas Friday afternoon. .Thunderstorms... Showers and thunderstorms will be possible across portions of the area Friday and Friday night. Some of the storms could become strong to severe Friday afternoon and evening, generally south of I-40 and east of I-35. Large hail and strong wind gusts are the main concerns. More widespread chances are expected over the weekend into next week with the highest chances for showers and thunderstorms Sunday night into Monday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
5 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138917, 1138918, 1138919, 1138920, 1138921.